Texas, 2019

Flash Flood and Flood in Texas, May 29 to 31, 2019

May 29 to 31, 2019 · NWS SJT · 13 events in 4 counties and zones

Scattered severe thunderstorms developed during the early morning and the afternoon of May 29. A few severe storms impacted the region during the afternoon and evening of May 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered severe thunderstorms developed during the early morning and the afternoon of May 29. A few severe storms impacted the region during the afternoon and evening of May 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 29, 5:49 AM CST, 2 minutes earlier.

Area forecast discussion, May 29, 5:49 AM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
649 AM CDT Wed May 29 2019

.AVIATION...
/12Z TAFS/

An area of thunderstorms is moving northeast and overspreading the
Big Country at 640 AM. KABI will be affected primarily between
13Z and 15Z with gusty winds and reduced visibility in heavy
rain. Hail is also possible, and will monitor radar trends and
add if needed. Through mid-morning, the storms will stay north of
KSJT. Low cloud cover with MVFR ceilings is occurring south of
the convection early this morning.

Additional development of showers and thunderstorms into
the afternoon could affect KABI and KSJT. Late this afternoon and
evening, scattered showers and thunderstorms should develop along
and ahead of a cold front, as it moves south across our area. The
better chance for this convection looks to be across the eastern
third of our area. Leaning toward the faster NAM with timing of
the frontal passage and shift to north or north-northeast winds.

Showers and thunderstorm chances will drop off, from north to
south overnight. With considerable moistening of the boundary
layer, overnight development of low cloud cover is expected with
MVFR ceilings.

&&

.PREV DISCUSSION... /issued 308 AM CDT Wed May 29 2019/

SHORT TERM...
Today and Tonight)

Severe thunderstorms are possible across our area today
and into this evening, and locally heavy rainfall is possible.

A Severe Thunderstorm Watch is in effect until 10 AM for all of the
Big Country and most of the Concho Valley.

Showers and thunderstorms are developing across parts of West Texas
from Big Spring to Midland to Pecos, where forcing for lift with an
approaching upper trough is encountering a retreating dryline. With
favorable upper support and unstable air in place, some of the CAMs
indicate that the convection will grow upscale into a Mesoscale
Convective System, and move east-northeast across roughly the
northern half of our area between approximately 6 AM and Noon. The
main severe weather threats are large hail and damaging winds, along
with deadly lightning. Locally heavy rainfall is also expected.

A cold front will move south into our northern counties this
afternoon, through our central counties this evening, and across our
southern counties early tonight. With additional shortwave energy
moving through, additional development of showers and thunderstorms
is expected through this afternoon and evening along and ahead of
the cold front. Some of the storms may be severe, with the highest
severe weather threat (including a possibility for isolated
tornadoes) across the eastern Big Country and into the Heartland
area.

Temperatures today are a bit tricky and will depend on extent of
cloud cover breakup this afternoon. Highs are expected to range from
the mid to upper 70s across the Big country, to the upper 80s in our
southern counties. A few 90 degree highs are possible along the I-10
corridor.

For tonight, the chance for showers and thunderstorms continues
early, across the eastern half of our area. The higher PoPs (40-50%)
are expected to be east of a Brownwood to Junction line. Rain
chances will diminish overnight across all except a few of our
southeastern counties. Cool, moist boundary layer behind the front
should result in additional cloud development, with skies partly to
mostly cloudy across our area overnight. Temperatures will be cooler
tonight, with overnight lows ranging from the upper 50s north to mid
60s in our far southern counties.

19

LONG TERM...
(Thursday through Wednesday)

This active weather pattern will continue for the weekend into
early next week. Southwesterly flow aloft will continue across
West Central Texas as a longwave trough remains over the
southwestern US. We will see a series of shortwaves embedded in
the flow move across west Texas into early next week.
Thunderstorms will be possible along the dryline each day, and
will be somewhat dependent on where the boundaries end up from the
day before. Will keep a slight chance to chance of storms going
each day into early next week, as mesoscale processes will be
driving the location and intensity of storms, so confidence on
best locations and timing is difficult this far out. Temperatures
will be near to just above seasonal normals through the extended
period, with highs near 90 and lows in the 60s to lower 70s.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  59  80  62 /  90  20   5  40
San Angelo 	 84  61  83  64 /  50  20  20  40
Junction 	 89  66  85  67 /  30  30  20  40
Brownwood 	 83  63  81  64 /  80  40  10  40
Sweetwater 	 77  58  78  62 /  90  10  10  40
Ozona      	 89  63  81  65 /  20  10  30  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 29, 2:29 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
329 AM CDT Wed May 29 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-300830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
329 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today aross West Central Texas.
The highest coverage of storms is expected to be across the Big
Country. The severe weather threats include isolated tornadoes,
large hail, and damaging winds. Heavy rainfall will be possible
across mainly the northern half of the area, may bring a threat
for flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible Thursday, Thursday night and Friday
across West Central Texas. The main hazards will be deadly
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and into this evening.

In the hours before

Special weather statement, May 29, 3:27 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
427 AM CDT Wed May 29 2019

TXZ049-291000-
Fisher TX-
427 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 500 AM CDT...

At 425 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rotan, or 22 miles west of Hamlin, moving rapidly northeast at 45
mph. Additional storms will also move into Fisher County from the
west.

Wind gusts to 40 mph and pea size hail are possible with this storm.

This storm will remain over mainly rural areas of Fisher County,
including the following locations... Gannon, Hitson, Busby and
Capitola.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.

LAT...LON 3253 10065 3294 10064 3295 10017 3257 10020
TIME...MOT...LOC 0925Z 238DEG 48KT 3282 10050
Special weather statement, May 29, 4:03 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
503 AM CDT Wed May 29 2019

TXZ049-098-113-291030-
Haskell TX-Fisher TX-Jones TX-
503 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...NORTHERN
JONES AND NORTHEASTERN FISHER COUNTIES UNTIL 530 AM CDT...

At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving rapidly northeast at 50 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm, along with brief very heavy rainfall.

This strong thunderstorm will be near...
  Sagerton around 520 AM CDT.
  Rule around 525 AM CDT.

Other locations impacted by this storm include Hitson, Us-
380 Near The Haskell-Stonewall County Line and Tuxedo.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.

LAT...LON 3293 9963 3277 10027 3296 10031 3296 9999
      3320 9999 3327 9989
TIME...MOT...LOC 1002Z 238DEG 49KT 3294 10017
Special weather statement, May 29, 5:04 AM CST, 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
604 AM CDT Wed May 29 2019

TXZ049-291130-
Fisher TX-
604 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 630 AM CDT...

At 603 AM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 9 miles north of Sweetwater, moving rapidly northeast
at 50 mph.

Wind gusts 40 to 50 mph and pea size hail are possible with this
storm.

This strong thunderstorm will be near...
  Roby and Longworth around 610 AM CDT.
  Sylvester around 620 AM CDT.
  Mccaulley around 625 AM CDT.

Other locations impacted by this storm include Gannon, Hitson, Busby
and Capitola.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.

LAT...LON 3253 10051 3254 10065 3260 10065 3281 10063
      3293 10017 3253 10016
TIME...MOT...LOC 1103Z 240DEG 47KT 3260 10044
Special weather statement, May 29, 5:23 AM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
623 AM CDT Wed May 29 2019

TXZ049-054-291145-
Fisher TX-Nolan TX-
623 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOLAN AND SOUTHWESTERN
FISHER COUNTIES UNTIL 645 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm
entering northwestern Nolan County, about 6 miles southwest of
Roscoe, and moving rapidly northeast at 45 mph.

Dime size hail and wind gusts 40 to 50 mph are possible with this
storm, along with frequent lightning and brief very heavy rain.

This strong thunderstorm will be near...
  Wastella around 625 AM CDT.
  Roscoe around 630 AM CDT.
  Sweetwater around 645 AM CDT.

Other locations impacted by this storm include Gannon, Lake
Sweetwater, Camp Boothe Oaks, Capitola, Us-84 Near The Nolan-
Fisher County Line and I-20 Near The Nolan-Mitchell County Line.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.

LAT...LON 3247 10017 3228 10066 3257 10066 3270 10059
TIME...MOT...LOC 1121Z 235DEG 40KT 3240 10065
Special weather statement, May 29, 5:36 AM CST, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
636 AM CDT Wed May 29 2019

TXZ049-113-291215-
Fisher TX-Jones TX-
636 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND EAST CENTRAL FISHER
COUNTIES UNTIL 715 AM CDT...

At 635 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neinda, or 8 miles west of Anson, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Anson around 645 AM CDT.
  Avoca around 655 AM CDT.

Other locations impacted by this storm include Funston, The
Intersection Of Us-
180 And Ranch Road 126, Truby and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.

LAT...LON 3261 9961 3259 10016 3278 10018 3296 9964
      3296 9962
TIME...MOT...LOC 1135Z 239DEG 52KT 3275 10004

08

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Nolan

When
May 29, 5:51 AM CST
Where
Nolan County, 1.38 mi S of Sweetwater
Measured
0.75 in hail
Reported by
Public
Coordinates
32.450, -100.400

Hail, Nolan

When
May 29, 6:03 AM CST
Where
Nolan County, 1.38 mi S of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -100.400

The public reported quarter size hail in Sweetwater.

Thunderstorm Wind, Taylor

When
May 29, 6:45 AM CST
Where
Taylor County, 0.69 mi N of Abilene
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.460, -99.730

The public reported a tree snapped in half in front of Abilene City Hall.

Thunderstorm Wind, Callahan

When
May 29, 6:55 AM CST
Where
Callahan County, 0.69 mi N of Clyde
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.410, -99.500

The Clyde mesonet reported a wind gust of 57 mph.

Flood, Taylor

When
May 29, 7:15 AM CST to 9:15 AM CST
Where
Taylor County, 2.4 mi WSW of Hamby to 3.41 mi NNW of Potosi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.505, -99.667

The Abilene Police Department reported street flooding on a few of the city streets.

Flash Flood, Taylor

When
May 29, 8:30 AM CST to 10:30 AM CST
Where
Taylor County, 1.02 mi SSW of Hamby to 3.53 mi N of Potosi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.506, -99.635

The broadcast media reported that a few people were rescued from high water due to flooding at North 10th Street and Magnolia in Abilene.

Hail, Crockett

When
May 29, 1:46 PM CST
Where
Crockett County, 14.88 mi NW of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.880, -101.380

The Fire Department reported golfball size hail 15 miles northwest of Ozona at Texas Highway 137 and Farm to Market Road 1964.

Hail, Crockett

When
May 29, 2:06 PM CST
Where
Crockett County, 9.02 mi NW of Ozona Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.820, -101.310

A trained spotter reported quarter size hail 9 miles northwest of Ozona.

Hail, Crockett

When
May 29, 2:25 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.200

Hail, Crockett

When
May 30, 5:00 PM CST
Where
Crockett County, 16.58 mi S of Ozona
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.460, -101.200

The Fire Department reported quarter size hail 17 miles south of Ozona.

Hail, Crockett

When
May 30, 5:07 PM CST
Where
Crockett County, 19.35 mi S of Ozona
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.420, -101.200

A NWS employee reported quarter size hail 19 miles south of Ozona.

Thunderstorm Wind, Nolan

When
May 31, 2:55 AM CST
Where
Nolan County, 0.69 mi S of Sweetwater Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.460, -100.470

The Sweetwater ASOS recorded a wind gust of 64 mph.

Thunderstorm Wind, Nolan

When
May 31, 2:56 AM CST
Where
Nolan County, Sweetwater
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.470, -100.400

The Fire Department reported a large tree blown down in Sweetwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827050, 827052, 827068, 827071, 829494, 829489, 827054, 827055, 827056, 827061, 827064, 827075, 827074.